Flash Flood, Wythe
- When
- August 15, 2:20 PM EST to 3:00 PM EST
- Where
- Wythe County, Cripple Creek
- Reported by
- NEWSPAPER
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Heavy thunderstorm rains during the afternoon of the 15th produced flash flooding in Cripple Creek. Several roads and surrounding areas were flooded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy thunderstorm rains during the afternoon of the 15th produced flash flooding in Cripple Creek. Several roads and surrounding areas were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 9:00 AM EST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1000 AM EDT THU AUG 15 2002 12Z RAOBS INDICATE MUCH DEEPER MOISTURE ACROSS THE REGION THIS MORN WITH QUITE MOIST LOWER LAYERS AND PWATS ABOVE 1.5 INCHES. MAIN CONCERN IS AMOUNT OF FORCING AVAILABLE GIVEN CWA GNRLY IN BETWEEN UVV OVER ERN NC AND WEAK VORT LIFTING TO OUR N ATTM. WITH VAPOR LOOP SHOWING NEXT S/W APCHG FROM TN/KY IN DEEP SW FLOW ALOFT...APRS SHOULD SEE DECENT COVERAGE ESPCLY W...PER SOME HEATING...GIVEN MODIFIED CAPES ARND 2K AND SOME CNVRGNC ACROSS THE WRN SLOPES. THUS PLAN TO CONT LKLY POPS FOR THE MOST PART WHERE ONGOING...AND CHCY ELSW ALTHOUGH MAY LOWER NE SECTOR WHERE WEAK DOWNSLOPE ALOFT LOOKS TO LIMIT COVERAGE TIL LATER. OTRW SOME CLEANUP TO REMOVE MORN WORDING AND ADJUST CLDNS A BIT. ALSO MAY NEED TO RAISE TEMPS ERN ZONES AS THICKNESS SHOWS PTNL TO BREAK 90 AGAIN PROVIDED LESS CLDNS. JH --------------------------------------------------------------------- PREVIOUS AFD BELOW- GREATER THREAT OF SHOWERS TODAY THAN THE LAST FEW DAYS. PLUME OF HIGHER PWAT AIR FINALLY MOVING INTO FCST AREA PER DEEP SW FLOW ALOFT. PWATS THE NEXT FEW DAYS PROGGED IN A RANGE FROM 1.5 TO 2.0...SO ANY DEEP CONVECTION THAT FORMS WILL HAVE THE POTENTIAL FOR PRODUCING SOME RELATIVELY HIGH RAIN RATES. APPEARS THE GREATEST THREAT OF PRECIP WILL BE OVER THE WRN 1/2 HALF OF THE CWA...CLOSER TO SOMEWHAT GREATER FORCING ALOFT. FORCING TODAY WILL COME FROM REMNANTS OF THE UL TROF OVER THE TN/OH VALLEYS...VORT CHANNEL RUNNING SW-NE WITH 25-40 KT 5H WINDS PROVIDING SOME LIFT ON THE ERN SIDE OF THIS UL WIND GRADIENT. RAISED POPS SLIGHTLY TODAY PER MOS AND GREATER CONFIDENCE THAT COVERAGE WILL BE SIMILAR TO WHAT FORMED JUST UPSTREAM OF US YESTERDAY. THINK GREATEST QPF WILL BE IN OUR NC MTN COUNTIES AND ALONG THE BLUE RIDGE SW OF ROA WHERE SOME PRECIP ENHANCEMENT WILL COME FROM UPSLOPE SSE WIND FLOW IN THE LAYER BLO 85H. FOR TEMPS TODAY...WENT AOB MOS PER CONSIDERABLE LL CLOUD COVER. WARMEST TEMPS SHOULD BE N AND E OF LYH WHERE THERE IS GREATER POTENTIAL FOR SUN. MADE VERY FEW CHANGES TO FCST BEYOND TODAY. MODELS FCST SW FLOW TO PERSIST INTO THE WEEKEND. THE ETA AND AVN HAVE DIFFERING SOLUTIONS ON HOW THEY HANDLE INDIVIDUAL SHORT WAVES WITHIN THE FLOW...BUT OVERALL CONCENSUS IS TO EJECT SOME UL ENERGY FROM ERN TX AND THE WRN GULF INTO THE FCST AREA FOR FRIDAY AND SATURDAY PROVIDING FORCING FOR AT LEAST SCT DEEP CONVECTION. FCSTID = 11 ROA 88 71 89 71 / 50 30 30 30 LYH 89 71 90 71 / 40 30 30 30 DAN 88 71 90 71 / 40 30 30 30 BLF 81 65 84 66 / 60 40 50 30 LWB 81 65 83 66 / 60 40 50 30 BCB 84 65 84 66 / 60 40 50 30 TNB 80 65 82 66 / 70 40 50 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001-002-018-VAZ012>017-022-033-151830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 115 PM EDT THU AUG 15 2002 ...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE... THUNDERSTORMS WITH VERY HEAVY RAINFALL AND POSSIBLY SMALL HAIL... WILL CONTINUE TO PERSIST ALONG THE CREST OF THE BLUE RIDGE MOUNTAINS THROUGH MID AFTERNOON. SOME OF THE STORMS WILL BE SLOW MOVERS... AND TEND TO TRAIN ACROSS THE SAME AREAS FOR AN HOUR OR TWO. THIS WILL PRODUCE RAINFALL AMOUNTS OF ONE TO AS MUCH AS THREE INCHES IN A SHORT PERIOD. MINOR FLOODING OF POOR DRAINAGE AREAS ALONG WITH PONDING OF WATER ON AREA ROADWAYS CAN BE EXPECTED. LOCATIONS FROM THE CITY OF ROANOKE...SOUTH INTO FRANKLIN COUNTY...AS WELL AS SPOTS NEAR JEFFERSON IN ASHE COUNTY NORTH CAROLINA...WILL SEE THE HEAVIEST RAINFALL THROUGH 2:30 PM. MOTORISTS ARE ADVISED TO BE ALERT FOR THE HEAVY RAINFALL THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR POSSIBLE WARNINGS. JH
NCZ001-002-018-VAZ012>017-022-033-152030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT THU AUG 15 2002 ...STRONG THUNDERSTORMS MOVING ALONG THE BLUE RIDGE... THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. THE HEAVIEST STORMS ARE LOCATED IN FRANKLIN COUNTY VIRGINIA...FROM WIRTZ SOUTHWEST TO ENDICOTT. THESE STORM CONTAIN HEAVY DOWNPOURS. ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES HAVE BEEN INDICATED WITH THESE STORMS. MOTORIST ARE URGED TO NOT TO DRIVE THROUGH FLOODED ROADWAYS OR ACROSS LOW WATER BRIDGES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR POSSIBLE WARNINGS. DOC
The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313657.